Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Simplifying stable mappings into the plane from a global viewpoint

Authors: Mahito Kobayashi and Osamu Saeki
Journal: Trans. Amer. Math. Soc. 348 (1996), 2607-2636
MSC (1991): Primary 57R45; Secondary 57R35, 57M99
MathSciNet review: 1344209
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f : M \to \text {\bf R}^{2}$ be a $C^{\infty }$ stable map of an $n$-dimensional manifold into the plane. The main purpose of this paper is to define a global surgery operation on $f$ which simplifies the configuration of the critical value set and which does not change the diffeomorphism type of the source manifold $M$. For this purpose, we also study the quotient space $W_{f}$ of $f$, which is the space of the connected components of the fibers of $f$, and we completely determine its local structure for arbitrary dimension $n$ of the source manifold $M$. This is a completion of the result of Kushner, Levine and Porto for dimension 3 and that of Furuya for orientable manifolds of dimension 4. We also pay special attention to dimension 4 and obtain a simplification theorem for stable maps whose regular fiber is a torus or a 2-sphere, which is a refinement of a result of Kobayashi.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57R45, 57R35, 57M99

Retrieve articles in all journals with MSC (1991): 57R45, 57R35, 57M99

Additional Information

Mahito Kobayashi
Affiliation: Department of Mathematics, Akita University, Akita 010, Japan

Osamu Saeki
Affiliation: Department of Mathematics, Faculty of Science, Hiroshima University, Higashi-Hiroshima 739, Japan

Received by editor(s): October 24, 1994
Additional Notes: The second author has been partially supported by CNPq, Brazil, and by Grant-in-Aid for Encouragement of Young Scientists (No. 07740063), Ministry of Education, Science and Culture, Japan
Article copyright: © Copyright 1996 American Mathematical Society